Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

Pesticide-Induced Quadriplegia in a 55-Year-Old Woman

Beavers, Charles T. MD*; Parker, Joseph J. MD*; Flinchum, Dane A. BS*; Weakley-Jones, Barbara A. MD*†; Jortani, Saeed A. PhD*

The American Journal of Forensic Medicine and Pathology: December 2014 - Volume 35 - Issue 4 - p 239–241
doi: 10.1097/PAF.0000000000000108
Case Reports

Acephate is a commercial organophosphate pesticide formerly used in households and now used primarily for agriculture. Poisoning symptoms include salivation, lacrimation, urination, defecation, gastrointestinal illness, and emesis. In addition to these classic symptoms, neurodegeneration can result from increased and continued exposure of organophosphates. This 55-year-old woman presented with organophosphate-induced delayed neuropathy in the form of quadriplegia due to the commonly used pesticide acephate. She was exposed to this pesticide through multiple sprayings in her work office with underrecognized poisoning symptoms. She presented to her primary care physician with neuropathic pain and paralysis in her arm following the sprayings and eventual complete paralysis. The patient lived for 2 years following her toxic exposure and quadriplegia. A complete autopsy after her death confirmed a transverse myelitis in her spinal cord. We conclude that in susceptible individuals, acephate in excessive amounts can produce severe delayed neurotoxicity as demonstrated in animal studies.

From the *Department of Pathology and Laboratory Medicine, University of Louisville School of Medicine; and †Jefferson Country Coroner, Louisville, KY.

Manuscript received September 17, 2013; accepted June 10, 2014.

The authors report no conflicts of interest.

Reprints: Saeed A. Jortani, PhD, Department of Pathology and Laboratory Medicine, University of Louisville, 511 S Floyd St (227), Louisville, KY 40202. E-mail: sjortani@louisville.edu.

© 2014 by Lippincott Williams & Wilkins.